Medication Error: A Case Report of Misadventure with Methotrexate

Anup Singh, Aru Chhabra Handa
2018 Journal of Nepal Medical Association  
Methotrexate is an antimetabolite drug with antineoplastic and immunomodulatory properties, useful as an antineoplastic agent in various haematological and solid tumours. MTX toxicity can occur because of accidental ingestion/overdose by the patient or because of prescription error. The toxic effects manifest as severe mucositis or as organ damage (bone marrow depression, renal/hepatic injury). The toxicity usually results from parenteral overdose or repeated chronic drug ingestion. Acute high
more » ... estion. Acute high dose ingestion does not result in MTX toxicity because of saturable absorption kinetics. We present a case of MTX toxicity occurring as a result of prescription error resulting in repeat daily dosing of the drug, and the challenges associated with the management of the same, in a patient with multiple comorbidities. The present case emphasizes on a note of caution on the part of the prescriber and the suggestions regarding the measures which can be taken to avoid MTX toxicity.
doi:10.31729/jnma.3538 fatcat:ribj25dzlvfubbiwzwwt3aye2y